Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

HELP! Vomiting when giving Calpol etc

(14 Posts)
SamboM Fri 04-Apr-03 21:36:17

My dd (7 months old) has a terrible cold and a bit of diarrhoea, have tried to give her calpol and nurofen liquids. If I hide them in her food she spits it out. If I try and squirt it in her cheek with the syringe she vomits immediately. The past 3 nights I have tried first calpol, then another paracetamol mixture that is administered in smaller doses and tonight calpol. She vomited her entire dinner each time. I do squirt it into her cheek and not down her throat, but she seems to choke on it and then spew immediately.

I am very concerned that if she needs to have medication in the future I won't be able to get it down her.

Any suggestions?

sb34 Fri 04-Apr-03 22:04:38

Message withdrawn

SamboM Sat 05-Apr-03 09:14:37

It has now got worse! She vomited when I gave her one mouthful of breakfast. Rang the doctor and they said that trying to make babies take calpol etc through a syringe can traumatise them and make their gag reflex over-pronounced. So everyone please beware.

mmm Thu 10-Apr-03 12:55:50

I've been living in Europe for the past 14 years and we use suppositories as much as possible and they're great. My baby doesn't like medicine by the mouth either, just make sure that your baby's bum is a bit lubricated- I just put a bit of spit on the suppository to help it on its way !

Maudy Thu 10-Apr-03 13:50:17

SamboM you could try soluable medicines like Junior Disprol or something. You can then hide in some juice or something sweet that she will like - I know you may not want to give a 7 month old Ribena or similar but sometimes needs must.

Bugsy Thu 10-Apr-03 15:31:35

A big recommendation for DOZOL once again. It is paracetamol with an antihistamine (good for drying up runny noses) and it has a very innocuous sweet flavour and smell. Can easily be put in milk or other foods without baby/child noticing.
Can be quite difficult to find, Boots don't seem to stock it and independent chemists seem to run out fast. Don't let any chemist give you Infant Medised instead (contains same medication) as this is lurid pink and has a really strong artificial fruit taste and smell.
Good luck

Meanmum Thu 10-Apr-03 15:34:15

Bugsy - I don't know the difference between paracetemol, aspirin, dispirin and the like. Can I give DOZOL when my ds is teething. He always gets a runny nose when teething so it sounds just the cure.

What does paracetemol do as opposed to the others?

munchbunch Thu 10-Apr-03 15:34:35

sb34 - to quote you, suppositories are a "pain in the bum" - tee hee!!

doormat Thu 10-Apr-03 15:52:59

Paracetomol is safer for children under 12. I was told never to give aspirin under this age.

Meanmum Thu 10-Apr-03 15:54:03

Thanks but do you know what they do differently or do they all have the same outcome.

Bugsy Thu 10-Apr-03 16:17:51

Meanmum, not a pharmacologist I'm afraid but Dozol contains paracetamol, which offers pain relief and will bring down a temperature and it also contains an antihistamine, which acts as a decongestant with the added benefit of making some people/children a little drowsy.
Dozol is safe for babies from 3 months upwards, but I am no expert on infant medication so check with your own GP or pharmasist if you are at all worried about spooning down your little ones throat.

Meanmum Thu 10-Apr-03 16:18:46

Thanks. Wasn't trying to put you under pressure just trying to cure my ignorance. Appreciate it.

morocco Fri 11-Apr-03 17:39:31

I just had the exact same problem and we used suppositories and honestly they are really easy to use - in fact ds thought it was just hilarious - cue possible future weird fetishes?

I read that aspirin is really bad for young kids with fevers because it can trigger a later syndrome of some kind - not terribly informative I know but maybe someone out there knows more?

SilverUK Fri 11-Apr-03 20:26:00

Aspirin is dangerous for children as it can cause Reyes syndrome which can be fatal. I knew someone who lost a child from this many years ago. The more modern Neurofen (Ibuprofen) works similarly to aspirin but is safe, you can get a liquid form for children I'm told. It is stronger than paracetamol against pain and fever.

My children are both very gaggy and prone to vomiting but I never had any problem getting Calpol down them, I use a dropper from an Infacol bottle and trickle it in, it takes about 3 goes to suck up the right dose from the measuring spoon (tricky though without 3 hands!). Maybe the slower delivery helps, also they like the disgusting flavouring I guess.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: